First of all, you are probably on too high a dose of Novolin, or it may be too much Novolin R. You should NOT be starting both insulins at once.
Normally, you would be started on the long acting insulin first and when you get consistent morning readings between 4 and 6 you have your levels right. Then after a couple of weeks where that reading is stable, with no highs or lows, you would consider adding the short acting insulin.
I just can't understand why your doctor would put you on both insulins at once without a trial of the long acting alone first. Its just too dangerous.
Cottage cheese is not really a good source for your snack at bedtime. Try a slice of whole grain toast, with some peanut butter on it instead, or very low fat cream cheese on the toast.
The cashews or almonds are fine, but the carb source should be whole grains not cottage cheese. You probably didn't get enough carbs in the cottage cheese, and together with too much insulin, you are very lucky to be alive.
Having a low of 31 would lead to coma for many. You were going into insulin shock, that's why you blacked out. After going into a coma, if not treated, you can become brain damaged, or die.
Don't bother with string cheese, its not going to help when you are low. You need carbs, not protien.
The glucose tablets are the best thing to use because glucose gets into your bloodstream faster than anything else. Orange juice or cookies just won't cut it when you are that low. Your body can't even digest them when its that low, so you might have gone into a coma if you had used orange juice or cookies instead of the glucose tablets.
Rule #1 for insulin use - ALWAYS keep glucose tablets on hand where ever you go. Carry them in your purse and keep an easy to open bottle of them in every room in your home. It may save your life some day. Make sure everyone in your family knows where they are and how much to give you if you have an emergency.
Extremely low blood sugar like you experienced can cause confusion, and an inability to walk, talk, and sometimes an inability to open bottles too. I've had a low where I couldn't talk, couldn't move enough to get to my glucose tablets, and had to poke my husband until he woke up and realized I was in serious trouble. He got up and grabbed my tablets and gave them to me, then some water and probably saved my life. If he hadn't woken up I would have been in a coma for sure, because I was blacking out, and could barely breath, and hardly move. My arms were like lead. I couldn't even lift my head or speak.
There is another product you should probably keep on hand, which is insulin gel. It comes in small tubes and if you are experiencing a very bad low and can't chew the tablets, someone else can squeeze it into your mouth, or you can suck it from the tube. However, make your family knows that they should NEVER, under any circumstances give you food or drink, or glucose tablets, or gel, if you are unconscious. It can cause choking and death. If you are unconscoius from a severe low they should dial 911 and get an ambulance there asap. You should also have glucogon on hand for such an emergency. Its a kit you keep in the fridge. If you pass out from a low, and they have checked and know for sure its a severe low, and you can't be woken up, after dialing 911, they can mix and inject the glucogon. Its a last minute resort to save your life, so you never want to use it, but if you need it, and its there, it can make all the difference between surviving and being brain dead or dead.
Glucogon usually causes vomiting after the person wakes up, its quite a drastic measure but its the only way to safely treat a low where the diabetic had lost consciousness. The paramedics can inject it when they get there, but in your family should know how and be prepared to do it if needed.
I recommend that you get the book Diabetes for Dummies
and if you are type 2, then I also recommend
The First Year: Type 2 Diabetes: An Essentail Guide for the Newly Diagnosed by Gretchen Becker (This is a good book for anyone with type 2 diabetes, even someone whose had diabetes for a few years. Get it asap if you are type 2).
And for low carb recipes, have a look at The South Beach Quick and Easy Cookbook.
And Protein Power: The High-Protein/Low-Carbohydrate Way to Lose Weight, Feel Fit, and Boost Your Health--in Just Weeks! (Paperback) By Michael Eades
Get your doctor or diabetes nurse to look at revising your plan to get on insulin. You should never have had this low, your insulin dose is far too high.
· 1 decade ago